Depo-Provera is the quarterly contraceptive injection that protects against unplanned pregnancies for up to 13 weeks. Many women who have the injection, have no periods during the entire three months. Other women continue to menstruate. Some women couldn't be happier with a contraceptive. And others experience a myriad of symptoms from irregular or heavy periods to headaches, weight gain, anxiety, and loss of libido.
Depo-Provera is one of the most discussed topics on the Women's Health Forums; there are hundreds on ongoing discussions about this highly controversial contraceptive. Here is a small sampling of those discussions. Feel free to jump in and add your thoughts, or start your own new discussion!
Are Depo Side Effects Temporary?"I'm 27 and I just had my first Depo shot a little over a month ago. I was wondering if anyone else has had this shot and if you could share your experience on it.
Within the first couple days after I had the shot, I got nauseous and sick. I also had horrible mood swings and one evening of severe depression. Since then the nausea and mood issues have pretty much tapered off. I have been getting a lot of bad headaches, though. I'm not sure if they are Depo-related, but it seems a likely culprit. I also bled for about a month straight. Now it had stopped.
For the past couple days, I have had some small mood swings and have been feeling off. This would have been my normal time for my period. The reason I'm posting is because I'm wondering if the effects I'm feeling are temporary. Will they eventually go away as my body adjusts to the shot? Will they get worse every time I have the shot every three months? If any of you have taken Depo-Provera, I would really appreciate your input and any advice you may have. I started taking the shot because I had a lot of problems with the Pill a few years ago and also because I have very painful periods (bad enough that I used to miss work about one day a month)." - BEYONDMATRIX
Depo For Heavy Bleeding"I have been having heavy bleeding for almost 2 weeks now. I didn't have period for 2 1/2 months before that. I'm almost 48 and I think I am pre menopausal. My doctor wants me to come tomorrow for the shot of Depo Provera. I'm worried and not sure to get it. Anyone having this problem and what did they do?" - ANGELJK2
Going Back On The Pill"I was on Depo for about six months (got 2 shots). My last shot was scheduled for Jan 17, but I decided to not get it. My (my boyfriends) main problem with it was the libido loss. Hey! It really is good birth control! The first month I lightly bled for about 3 weeks, and the rest of the time I rarely wanted to have sex anyways. I did gain a little weight, and was a bit more emotional than usual (depressed). But, I really would have liked to stay on it. I LOVED not having my period. I did not get it after the first OR second shot. ANYWAYS... I was wondering if there's anything wrong with going back on the pill about a week after my last shot was scheduled?
I did do that, because I had a couple packs of Ortho Tricyclen left. I finished my first pack last Saturday, and just started my period yesterday. But today I started my 3rd pack a couple days early. I had hoped I wouldn't get my period again for a while, but oh well.
So does anyone know if its ok to go back on the pill right after not getting your depo shot? I know I should see my doctor..." - ARGONSOLEIL